Arkansas, 2006

Tornadoes and Hail in Arkansas, March 12 to 13, 2006

March 12 to 13, 2006 · NWS TSA · 12 events in 6 counties and zones

7 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$18 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 12, 9:39 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 12, 9:39 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
939 PM CST SUN MAR 12 2006

.MESOSCALE UPDATE...
SPOTTERS REPORT A LARGE TORNADO HAS OCCURRED IN SOUTHERN DELAWARE COUNTY.
RADAR DATA IS IMPRESSIVE AND SHOWS A CYCLIC MESOCYCLONE PROCESS WITH
A MATURE MESO ASSOCIATED WITH THE LARGE TORNADO AND A SECOND MESO RAPIDLY
ORGANIZING JUST A COUPLE OF MILES SOUTHEAST OF THE FIRST AND ANOTHER
TORNADO IS LIKELY TO FORM IN THE SECOND CIRCULATION.  IN FACT DUAL
SIGNIFICANT TORNADOES MAY OCCUR FOR A TIME.  ALL INTERESTS IN BENTON
COUNTY SHOULD BE AT A HIGH STATE OF READINESS AS THE SUPERCELL TRACKS
ON A MORE EASTWARD TRACK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Mar 12, 12:05 PM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1205 PM CST SUN MAR 12 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1205 PM CST SUN MAR 12 2006

...A SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...NORTHWEST AND WEST CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...NORTHWEST AND WEST CENTRAL ARKANSAS.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT...SPREADINDEX=64.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE THIS MORNING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
A DRY LINE WAS LOCATED FROM EASTERN KANSAS INTO CENTRAL OKLAHOMA.
STRONG THUNDERSTORMS WERE ALREADY DEVELOPING ALONG THE BOUNDARY
EARLY THIS AFTERNOON. WITH CAPES ON THE ORDER OF 2500 J/KG AND
HELICITIES IN THE RANGE OF 200 M2/S2...SUPERCELLS WITH THE POTENTIAL
TO PRODUCE LARGE HAIL AND TORNADOES ARE EXPECTED TO MOVE ACROSS MUCH
OF THE AREA THIS AFTERNOON AND THIS EVENING.  ONCE STORMS
DEVELOP...THEY WILL RACE TO THE NORTHEAST AT 40 TO 50 MILES AN HOUR.

GIVEN THE WARM TEMPERATURES...STRONG SOUTH WINDS AND DRY
VEGETATION FIRE WEATHER WILL ALSO BE A CONCERN TODAY. THE MOST
DANGEROUS AREA FOR FIRES WILL BE NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL HAVE PASSED THROUGH THE AREA BY MONDAY MORNING.
HIGH PRESSURE WILL PUSH INTO THE AREA AND REMAIN AT LEAST THROUGH
THE MIDDLE OF THE UPCOMING WEEK. FIRE WEATHER WILL REMAIN A
CONCERN WITH THE MOST LIKELY BAD DAY BEING MONDAY WITH THE NORTH
WINDS AND LOWER HUMIDITIES FOUND BEHIND THE FRONT.

THUNDERSTORMS RETURN TO THE FORECAST DUE TO RETURN FLOW OF WARM
AND MOIST AIR. THE THUNDERSTORMS ENTER THE FORECAST AGAIN NEXT
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 12, 8:09 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
809 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             CHELSEA                 36.54N 95.43W
03/12/2006  E0.75 INCH       ROGERS             OK   AMATEUR RADIO

&&

SFP
Local storm report, Mar 12, 8:12 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
812 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             CHELSEA                 36.54N 95.43W
03/12/2006  M1.00 INCH       ROGERS             OK   AMATEUR RADIO

&&

JDS
Local storm report, Mar 12, 8:17 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
817 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     5 W PRYOR               36.31N 95.41W
03/12/2006  E60 MPH          MAYES              OK   EMERGENCY MNGR

&&

JDS
Local storm report, Mar 12, 8:36 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
836 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             VINITA                  36.64N 95.15W
03/12/2006  M1.00 INCH       CRAIG              OK   NWS EMPLOYEE

&&

JDS
Local storm report, Mar 12, 9:00 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
900 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             LOCUST GROVE            36.20N 95.17W
03/12/2006  M0.88 INCH       MAYES              OK   EMERGENCY MNGR

&&

JDS
Local storm report, Mar 12, 9:10 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
910 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             LOCUST GROVE            36.20N 95.17W
03/12/2006  E1.75 INCH       MAYES              OK   EMERGENCY MNGR

&&

JDS

The radar

The Western Arkansas radar (KSRX), 119 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
March 12, 9:41 PM CST to 10:30 PM CST
Where
Benton County, Decatur
Measured
4 in hail
Property damage
$2.5 million
Reported by
EMERGENCY MANAGER
Coordinates
36.350, -94.217

Large hail up to softball size caused extensive damage to nearly 600 homes and businesses.

Tornado, Benton

When
March 12, 9:44 PM CST to 10:08 PM CST
Where
Benton County, 2 mi S of Cherokee City
Rating
F3
Path length
19 mi
Path width
700 yd
Injuries
12 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
36.350, -94.233

The second tornado moved into western Benton County (from Delaware County, Oklahoma) south of Highway 12, where damage suggested the tornado strengthened considerably. A mobile home was destroyed, a pickup truck was rolled and destroyed, and several homes sustained major damage to their roofs near Bloomfield, where damage was rated at F2. Damage was more extensive in and around Gentry and Centerton where 75 homes were damaged or destroyed. Damage in this area was rated F3. Twelve people were injured by the tornado.See Storm Data for Oklahoma, Eastern for details regarding the Delaware County segment of this tornado.

Thunderstorm Wind, Benton

When
March 12, 10:10 PM CST to 10:15 PM CST
Where
Benton County, Bentonville Muni Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
36.033, -93.917

Thunderstorm wind, likely associated with the supercell's rear flank downdraft, destroyed a hangar and offices at the Bentonville Municipal airport. Wind damage also occurred at the high school where the roof was removed from the field house and scoreboards and light towers were destroyed. A number of homes were damaged.

Tornado, Benton

When
March 12, 10:11 PM CST to 10:20 PM CST
Where
Benton County, 1 mi SW of Bentonville
Rating
F2
Path length
8 mi
Path width
250 yd
Property damage
$10 million
Reported by
NWS STORM SURVEY
Coordinates
36.483, -93.617

The supercell cycled again and produced a third tornado that moved through the southern portion of Bentonville and Little Flock damaging or destroying 125 homes.

Hail, Benton

When
March 12, 10:23 PM CST
Where
Benton County, Gateway
Measured
1.75 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
36.483, -93.917

Tornado, Carroll

When
March 12, 10:50 PM CST to 10:56 PM CST
Where
Carroll County, 6 mi NW of Urbanette
Rating
F1
Path length
3 mi
Path width
200 yd
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
36.333, -94.450

The supercell cycled again and produced a fourth tornado that affected mainly rural areas. The tornado produced minor damage to homes and snapped or uprooted numerous trees. Several outbuildings were damaged by the tornado. The tornado, which was rated F1 in Carroll County, moved into Stone County, Missouri at 2256 CST where it continued to produce F1 damage. See Storm Data for Missouri, Southwest for details concerning the Stone County segment of this tornado.

Hail, Washington

When
March 13, 12:50 AM CST
Where
Washington County, Viney Grove
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.017, -94.333

Thunderstorm Wind, Madison

When
March 13, 1:16 AM CST
Where
Madison County, Wesley
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
POST OFFICE
Coordinates
36.067, -94.167

Thunderstorm winds estimated at 70 miles an hour blew shingles off the roof of the post office.

Hail, Washington

When
March 13, 1:18 AM CST
Where
Washington County, Fayetteville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.217, -93.433

Hail, Carroll

When
March 13, 1:32 AM CST
Where
Carroll County, 3 mi NW of Osage
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.383, -94.417

Hail, Sebastian

When
March 13, 1:58 AM CST
Where
Sebastian County, Ft Smith
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.733, -93.983

Hail, Crawford

When
March 13, 1:58 AM CST
Where
Crawford County, Bidville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.267, -94.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyThe tornado archive for Arkansas, 2006Warnings in Arkansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493656, 5493653, 5493842, 5493654, 5493646, 5493655, 5493647, 5493648, 5493649, 5493650, 5493651, 5493652.